Advertisement 87
Advertisement 211
The deceased, Aveek Gerald in a montage of family photos.
The deceased, Aveek Gerald in a montage of family photos.
Advertisement 219

Aveek Gerald, the 4-year-old South Rivers resident who died in hospital on Sunday, four days after surgeons performed a surgery on his hip, died of internal bleeding triggered by the pain medication doctors had prescribed.

Myrah Gerald, the child’s aunt and spokesperson for the family, told iWitness News this is what the pathologist explained to her after conducting the autopsy today (Wednesday) at Milton Cato Memorial Hospital. 

“When she came out, she said his stomach was full of blood and he just had internal bleeding,” Gerald told iWitness News.

The autopsy report listed the cause of death as “massive upper GI bleed due to or as a consequence of acute haemorrhagic gastritis with perforation”.

The report said that another significant condition contributing to the death, but not related to the disease or condition causing it was “coxa vara S/P left upper hip”.

Advertisement 21

Gerald told iWitness News she asked the pathologist what caused the bleeding and she said the medicine that the child was taking.

The child was born with his left leg shorter than the right and the surgery was intended to even their lengths.

The surgery was conducted by the World Pediatric Project’s (WPP) General Orthopedics Mission and was its first limb lengthening discrepancy procedure in St. Vincent and the Grenadines, The News newspaper reported on Friday.

The publication said the WPP had performed the procedure on a few other WPP patients but all in the United States.

Gerald told iWitness News that despite his leg issue, Aveek was a healthy child who had gone to school even up to the day before the surgery.

She showed iWitness News a video of the beaming child in a medical gown, moments before the surgery.

The surgery was performed last Wednesday, Sept. 25 at Milton Cato Memorial Hospital (MCMH) and Aveek was discharged one day later.

On Friday, he vomited and his caretakers noticed one speck of blood in it and his stool was dark.

Then on Saturday, the child faeces were black and he also vomited, which was also black.

On Sunday, Aveek’s father, Mowatt Gerald, became concerned as the child’s belly was swollen and he was complaining that his belly was hot.

The father decided to take the child to the hospital in Georgetown, and doctors there placed him on drips, saying he was dehydrated.

Later on Sunday, he was transferred to MCMH by ambulance, where he was initially admitted to the Paediatric Ward before being transferred to the Intensive Care Unit, where he died, bleeding from all his organs, as Gerald described it. 

Gerald told iWitness News on Monday that doctors had said that the bleeding could have been caused by dengue, Ibuprofen, COVID, or leptospirosis.

She told iWitness News today that the pathologist told her that the bleeding resulted from the medication that the child was taking.

“He was taking Ibuprofen. She told me bluntly it was pain medication and one out of 1,000 children could die from internal bleeding [as a result of Ibuprofen],” Gerald said.

She said she asked the doctor if the dosage was too high and she responded, “No. Everything was fine.

“And she made it clear that the doctors didn’t do anything wrong.”

Gerald said the pathologist told her she could not say whether the doctors could have prescribed a different pain medication. 

“We don’t feel good because that is not closure for us. My uncle is hurting because he doesn’t know why his child died. His only child and internal bleeding from ibuprofen. So, I should stop giving my daughter Ibuprofen then,” Gerald told iWitness News.

She said that her family has sent Aveek’s body to a funeral home for preparation for burial.

“Now, we just have to bury a child not knowing why he died. We have to live with it forever not knowing why he died. We just have to start making preparations for the funeral,” she said.

She said that during the autopsy, a hospital worker told her something was not looking right because eight people were in the mortuary during the autopsy.

“He said, ‘Why eight of them inside?’ I guess he said that because it was not normal for eight of them to be in the mortuary,” she said, adding that only two people were waiting for autopsies to be performed on their deceased relatives.

Read our first report on Aveek Gerald’s death below:

3 replies on “Infant died of bleeding triggered by pain medication”

  1. My condolences to the parents and his siblings. Stories like this bring tears to your eyes. My fellow citizens, this is a public service announcement, you never feel it until situations like these reaches your doorstep. You know why politicians don’t go there, is because they know how unqualified these people are. We need to start sue these people. You think in first world countries these nonsense happen. Think again!

  2. Here we go again QUACKS in their best form.All the young lad needed was a pediatric shoe to correct the leg issue.My condolences to his family

Comments closed.